Alert archive / Oregon / Gale Watches in 2021
Gale Watch 29, NWS Medford, OR
NWS Medford, OR issued this gale watch at Oct 22, 2021, 3:09 PM PDT. It took effect at Oct 24, 2021, 2:00 AM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 22, 2021, 3:09 PM PDT (22:09 UTC)
- In effect from
- Oct 24, 2021, 2:00 AM PDT
- Expired
- Oct 23, 2021, 2:41 AM PDT
- In force
- Issued by
- NWS Medford, OR
The text
As transmitted.
534 WHUS76 KMFR 222209 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 309 PM PDT Fri Oct 22 2021 PZZ356-231115- /O.EXT.KMFR.SC.Y.0109.000000T0000Z-211024T0900Z/ /O.CAN.KMFR.GL.A.0028.211023T1200Z-211023T2100Z/ /O.NEW.KMFR.GL.A.0029.211024T0900Z-211024T1800Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 309 PM PDT Fri Oct 22 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM PDT SUNDAY... ...GALE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING... * WHAT...For the Small Craft Advisory, south winds 20 to 30 kt with gusts up to 35 kt and seas 11 to 16 ft at 14 seconds. For the Gale Watch, south winds 30 to 40 kt with gusts up to 55 kt and seas 12 to 17 ft at 14 seconds. * WHERE...All areas. * WHEN...For the Small Craft Advisory, until 2 AM PDT Sunday. For the Gale Watch, from late Saturday night through Sunday morning. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are possible. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ376-231115- /O.EXT.KMFR.SC.Y.0109.000000T0000Z-211024T0900Z/ /O.UPG.KMFR.GL.A.0028.211023T1200Z-211023T2100Z/ /O.NEW.KMFR.SE.W.0065.211023T1200Z-211023T2100Z/ /O.NEW.KMFR.GL.A.0029.211024T0900Z-211024T1800Z/ Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 309 PM PDT Fri Oct 22 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM PDT SUNDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 5 AM TO 2 PM PDT SATURDAY... ...GALE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING... * WHAT...For the Small Craft Advisory, south winds 20 to 30 kt with gusts up to 35 kt and seas 12 to 17 ft at 14 seconds. For the Hazardous Seas Warning, very steep and hazardous seas 12 to 14 ft at 13. For the Gale Watch, south winds 25 to 35 kt with gusts up to 50 kt and seas 13 to 18 ft at 14 seconds. * WHERE...Hazardous Seas are from Port Orford North between 10 and 20 NM, with Small craft everywhere else. The Gale Watch is for all areas. * WHEN...For the Hazardous Seas Warning, from 5 AM to 2 PM PDT Saturday. For the Small Craft Advisory, until 2 AM PDT Sunday. For the Gale Watch, from late Saturday night through Sunday morning. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are possible. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ350-370-231115- /O.EXT.KMFR.SC.Y.0109.000000T0000Z-211024T0900Z/ /O.UPG.KMFR.GL.A.0028.211023T1200Z-211023T2100Z/ /O.NEW.KMFR.SE.W.0065.211023T1200Z-211023T2100Z/ /O.NEW.KMFR.SR.A.0005.211024T0900Z-211024T1800Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 309 PM PDT Fri Oct 22 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM PDT SUNDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 5 AM TO 2 PM PDT SATURDAY... ...STORM WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 12 to 14 ft at 13 seconds. For the Small Craft Advisory, south winds 20 to 30 kt with gusts up to 40 kt and seas 12 to 17 ft at 14 seconds. For the Storm Watch, south winds 35 to 45 kt with gusts up to 55 kt and seas 16 to 21 ft at 16 seconds. * WHERE...Hazardous Seas for all areas beyond 5 NM with Small Craft elsewhere. The Storm Watch is for all areas. * WHEN...For the Hazardous Seas Warning, from 5 AM to 2 PM PDT Saturday. For the Small Craft Advisory, until 2 AM PDT Sunday. For the Storm Watch, from late Saturday night through Sunday morning. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities may be significantly reduced. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare to remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ Visit us at https://www.weather.gov/Medford
1 follow-up statement
024 WHUS76 KMFR 230941 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 241 AM PDT Sat Oct 23 2021 PZZ376-232245- /O.EXT.KMFR.SC.Y.0109.000000T0000Z-211024T0800Z/ /O.CAN.KMFR.SE.W.0065.211023T1200Z-211023T2100Z/ /O.UPG.KMFR.GL.A.0029.211024T0900Z-211024T1800Z/ /O.NEW.KMFR.GL.W.0037.211024T0800Z-211024T1800Z/ /O.NEW.KMFR.SE.W.0066.211024T1800Z-211025T0900Z/ Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 241 AM PDT Sat Oct 23 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM PDT SUNDAY... ...GALE WARNING IN EFFECT FROM 1 AM TO 11 AM PDT SUNDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 11 AM SUNDAY TO 2 AM PDT MONDAY... * WHAT...For the Gale Warning, south winds 35 to 45 kt with gusts up to 55 kt and very steep seas 13 to 18 ft. For the Hazardous Seas Warning, very steep and hazardous seas 24 to 29 ft at 17 seconds expected. For the Small Craft Advisory, south winds 20 to 30 kt with gusts up to 35 kt and seas 9 to 14 ft. * WHERE...Small Craft Advisory conditions will affect all areas, then gales will affect all areas, followed by Warning level seas affecting all areas. * WHEN...For the Gale Warning, from 1 AM to 11 AM PDT Sunday. For the Hazardous Seas Warning, from 11 AM Sunday to 2 AM PDT Monday. For the Small Craft Advisory, until 1 AM PDT Sunday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ350-370-232245- /O.EXT.KMFR.SE.W.0065.211023T0941Z-211023T1900Z/ /O.EXT.KMFR.SC.Y.0109.000000T0000Z-211024T0800Z/ /O.UPG.KMFR.SR.A.0005.211024T0900Z-211024T1800Z/ /O.NEW.KMFR.SR.W.0006.211024T0800Z-211024T1800Z/ /O.NEW.KMFR.GL.W.0037.211024T1800Z-211025T0900Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 241 AM PDT Sat Oct 23 2021 ...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL NOON PDT TODAY... ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM PDT SUNDAY... ...STORM WARNING IN EFFECT FROM 1 AM TO 11 AM PDT SUNDAY... ...GALE WARNING IN EFFECT FROM 11 AM SUNDAY TO 2 AM PDT MONDAY... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 12 to 16 ft. For the Storm Warning, south winds 35 to 45 kt with gusts up to 55 kt and very seas 16 to 21 ft expected. For the Gale Warning, southwest winds 30 to 35 kt with gusts up to 45 kt and seas 25 to 30 ft expected. For the Small Craft Advisory, south winds 20 to 30 kt with gusts up to 40 kt and seas 11 to 16 ft. * WHERE...Warning level seas will affect most areas beyond 5NM from shore this morning with Small Craft Advisory conditions elsewhere. Then Small Craft Advisory conditions will affect all areas. Then storm force conditions will affect all areas, followed by gales affecting all areas. * WHEN...For the Hazardous Seas Warning, until noon PDT today. For the Storm Warning, from 1 AM to 11 AM PDT Sunday. For the Gale Warning, from 11 AM Sunday to 2 AM PDT Monday. For the Small Craft Advisory, until 1 AM PDT Sunday. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities will be significantly reduced. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ PZZ356-232245- /O.EXT.KMFR.SC.Y.0109.000000T0000Z-211024T0800Z/ /O.UPG.KMFR.GL.A.0029.211024T0900Z-211024T1800Z/ /O.NEW.KMFR.GL.W.0037.211024T0800Z-211024T1800Z/ /O.NEW.KMFR.SE.W.0066.211024T1800Z-211025T0900Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 241 AM PDT Sat Oct 23 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM PDT SUNDAY... ...GALE WARNING IN EFFECT FROM 1 AM TO 11 AM PDT SUNDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 11 AM SUNDAY TO 2 AM PDT MONDAY... * WHAT...For the Gale Warning, south winds 30 to 40 kt with gusts up to 50 kt and very seas 12 to 17 ft expected. For the Hazardous Seas Warning, very steep and hazardous seas 22 to 27 ft expected. For the Small Craft Advisory, south winds 20 to 30 kt with gusts up to 35 kt and steep seas 9 to 14 ft. * WHERE...Small Craft Advisory conditions will affect all areas. Gale Warning conditions will then affect all areas, followed by Warning level seas in all areas. * WHEN...For the Gale Warning, from 1 AM to 11 AM PDT Sunday. For the Hazardous Seas Warning, from 11 AM Sunday to 2 AM PDT Monday. For the Small Craft Advisory, until 1 AM PDT Sunday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Oct 22, 2:59 PM PDT, 10 minutes earlier.
Area forecast discussion, Oct 22, 2:59 PM PDT, 10 minutes before
Area Forecast Discussion
National Weather Service Medford OR
259 PM PDT Fri Oct 22 2021
.SHORT TERM...Tonight through Sunday Night...
A very active weather pattern will continue through the weekend.
Showers this afternoon will begin to dissipate a bit in coverage,
but are not expected to end due to persistent onshore flow.
Showers will be ongoing even as the next front approaches tonight.
This will be a weaker front, but it is still expected to produce
breezy conditions and additional rain throughout the day Saturday.
Again, post frontal showers are not expected to come to an end
before the next system arrives.
Beginning Saturday night, a major storm system will impact the
area, producing strong winds and moderate to heavy rain through
Sunday. While overall conditions are expected to be similar to
the event on Thursday, indications are that this storm is
slightly stronger, and will also last a bit longer, therefore
producing more impacts. A number of Watches, Warnings, and
Advisories have been issued ahead of the system, focusing on
potential flooding/debris flows along area burn scars and the
strong winds expected across much of the area.
Integrated vapor transport, or IVT, is a measure of moisture flow
within atmospheric rivers, and values forecast for the Saturday
Night into Sunday period are some of the highest we've seen this
year. The major focus of the moisture will be to our south, but
the values along the Oregon coast are still quite impressive, and
values inland across the Cascades are also much higher than
typical. There is also a significant onshore component, and
although downsloping effects may limit precipitation amounts for
some areas downwind of higher terrain, significant rainfall
amounts are still expected for the bulk of the forecast area.
Drought conditions have left rivers and reservoirs low and with
plenty of capacity, so main stem flooding is not likely, but
small streams and and location with blocked drainages could see
ponding or overflows. Flash Flood Watches have been issued for
burn scars in Siskiyou County, and details can be found at
PDXFFAMFR.
Meanwhile, 700 mb flow of 60-75 kt is forecast over northern
California and southern Oregon ahead of the front, and with
strong surface gradients, strong winds are likely for our typical
wind-prone areas, including the Coast, the Shasta and Rogue
Valleys, and the East Side. With leaves still on trees and wet
soils, there is an increased concern for falling or damaged trees.
Details on Wind Advisories/Warnings can be found at PDXNPWMFR.
Once the front passes, winds will weaken, but onshore flow will
continue, with showers expected through Sunday night. The cold
air aloft could produce enough instability for a few isolated
lightning strikes offshore and along the coast, while inland, snow
levels will finally begin to lower, dropping to around 5000 feet
and the higher mountain passes by Sunday night. -BPN
.LONG TERM...From Monday 12Z until Saturday 12Z.
A mature and well developed cyclone is still forecast to move inside
130 W Monday morning well off the coast of Washington. Looking at
some of the deterministic models, the low surface pressure is
forecast to rise from roughly 945 mb to 965 mb early Monday.
Although this doesn't communicate any weather impacts, it should
help demonstrate how strong the south westerly flow will remain on
Monday behind the cold front. Ensembles suggest the precipitation
will persist into Monday, yet at a lower rate/intensity compared to
Sunday.
With cooler air filtering in behind this front, we'll see snow
starting to accumulate above 5500 feet within the region. We're
forecasting about 10 inches of snow over the Cascades and Siskiyous,
so popular destinations like Crater Lake and Mt Ashland should start
adding to a snow pack this fall. It should be noted that the NBM
probability greater than 8 inches over 48 hours remains low around
10 to 15 percent in the Cascades. Therefore, its completely
reasonable that 10 inch snow forecast is unlikely and on the high
side. In any case, we do have very high confidence in the 2 to 4
inches of snow accumulating snow on the ground above 5500 feet
through Monday night.
Ensembles continue to hint at a wet Tuesday as well with more rain
on the way for most of the forecast area. With snow levels around
6500 to 7000 feet, snow will accumulate in only a few areas. The NBM
probability of precipitation is near 90 percent for many valleys
west of the Cascades and mid 80's east of the Cascades. The zonal
moist westerly flow will likely continue into most of Tuesday as a
low continue to hover off the Canadian coastline.
Towards mid week into the tail end of week, data suggests the
atmosphere should start drying out. Some of the deterministic
models tell that story with the next atmospheric river forecast to
hit Washington instead of sections of southern Oregon. It's still
worth noting that there is a 20% chance of precipitation towards the
end of the week, so that atmospheric river could come in farther
south than what is currently anticipated by the ensembles. With all
this persistent rain, we'll be keeping an eye on flooding concerns.
Given how dry it has been for over a year, we're expecting the
ground needs to still catch up and hold more moisture before
flooding becomes more of a concern.
&&
.AVIATION...22/18Z TAFs...Showers are scattered behind a departing
cold front. This will continue a varying mix of MVFR and VFR
visibilities and ceilings with areas of mountain obscuration.
Freezing levels are lowering to around 5600 and 6000 feet behind the
front this morning and are expected to raise to between 6000 and
6500 feet this afternoon. Winds will start to increase Saturday
morning ahead of the next front. Keene/Miles
&&
.MARINE...Updated 200 PM PDT Friday, 22 October 2021...High and
steep seas will persist through tonight. Another front will follow
tonight into Saturday morning with winds sporadically approaching
gales. Because of their sporadic nature, have not gone with a gale
warning. Seas will still be strongly wind driven and very steep
north of Cape Blanco, so have issued a Hazardous Seas Warning.
Sunday, an even stronger front driving an Atmospheric River will
move onshore. This is very likely to cause widespread south Gales
and possibly Storm Force winds north of Cape blanco. A long period
WNW swell will move into the waters Sunday night into Monday, likely
building to 25 to 30 feet at 16 seconds. Seas are going to become
quite heavy and treacherous during this time. Along the shoreline,
breaking wave heights around 35 feet are possible. -Miles
&&
.Beach Hazards...Beaches and coastlines will become hazardous due to
very large and life-threatening surf conditions as breaking waves
approach 28 to 35 feet from Sunday evening to Tuesday morning.
Breaking waves will create very hazardous conditions along beaches
and area shorelines. Waves will inundate beaches and surge into
normally dry areas. Stay off of beaches, rocks, jetties, and piers.
Infrastructure damage and significant beach erosion can be expected.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning from 2 AM Sunday to 2 AM PDT Monday for
ORZ030-031.
Wind Advisory from 2 AM Sunday to 2 AM PDT Monday for
ORZ030-031.
High Wind Warning from 2 AM to 11 AM PDT Sunday for ORZ021-022.
Wind Advisory from 2 AM to 11 AM PDT Sunday for ORZ026.
CA...High Wind Warning from 2 AM Sunday to 2 AM PDT Monday for
CAZ085.
Wind Advisory from 2 AM Sunday to 2 AM PDT Monday for CAZ085.
Flash Flood Watch from late Saturday night through Sunday
afternoon for CAZ080-083.
High Wind Warning from 9 PM Saturday to 2 PM PDT Sunday for
CAZ081.
Pacific Coastal Waters...
Gale Watch from late tonight through Saturday afternoon for
PZZ350-356-370-376.
Small Craft Advisory until 2 PM PDT Saturday for
PZZ350-356-370-376.In the hours before
Local storm report, Oct 22, 10:53 AM PDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1053 AM PDT FRI OCT 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 AM HEAVY RAIN 1 SSE ASHLAND 42.18N 122.69W
10/22/2021 M1.13 INCH JACKSON OR TRAINED SPOTTER
18HR TOTAL AS OF 9 AM PDT AT 2400 FEET
&&
MILES.BLISSThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 9:32 PM PDT | Small Craft Advisory | MFR | 8 hr | |
| Oct 22, 5:32 AM PDT | Small Craft Advisory | MFR | 43 hr | |
| Oct 22, 5:32 AM PDT | Hazardous Seas Warning | MFR | 2 hr | |
| Oct 22, 2:57 PM PDT | High Surf Warning | MFR | Coos, Curry, Douglas | 4 days |
| Oct 22, 2:59 PM PDT | High Wind Warning | MFR | Coos, Curry, Douglas, Klamath, Lake | 56 hr |
| Oct 22, 2:59 PM PDT | Wind Advisory | MFR | Jackson, Klamath, Lake | 56 hr |
| Oct 22, 3:09 PM PDT | Hazardous Seas Warning | MFR | 21 hr | |
| Oct 22, 3:09 PM PDT | Storm Watch | MFR | 12 hr | |
| Oct 22, 4:25 AM PDT | Flash Flood Warning | MFR | Siskiyou | 2 hr |
| Oct 22, 12:05 PM PDT | Flash Flood Watch | MFR | Siskiyou | 59 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.